Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 268, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 9, 2005, 5:17 PM CDT for Scurry County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2005, 5:17 PM CDT (22:17 UTC)
- Expired
- Jul 9, 2005, 5:48 PM CDT
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Scurry County, TX
The radar
The Lubbock radar (KLBB), 135 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2373 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 092217 SVRMAF TXC415-092300- /O.NEW.KMAF.SV.W.0268.050709T2217Z-050709T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 517 PM CDT SAT JUL 9 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SCURRY COUNTY IN WEST TEXAS * UNTIL 600 PM CDT * AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES SOUTH OF HUDD...OR 19 MILES NORTHEAST OF SNYDER...MOVING SOUTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... NORTHEASTERN SCURRY COUNTY... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3295 10066 3296 10080 3275 10067 3284 10067 $$
1 follow-up statement
000 WWUS54 KMAF 092248 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 PM CDT SAT JUL 9 2005 TXC415-092258- /O.CAN.KMAF.SV.W.0268.000000T0000Z-050709T2300Z/ SCURRY- 548 PM CDT SAT JUL 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCURRY COUNTY IS CANCELLED... AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3295 10066 3296 10080 3275 10067 3284 10067 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:05 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 9, 1:05 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 105 PM CDT SAT JUL 9 2005 .SHORT TERM... UPPER RIDGE WILL CONTINUE OVER THE CENTRAL U.S. AS A TROUGH MOVES ONTO THE NORTHWEST. DAYTIME HEATING... OROGRAPHIC LIFT... OLD BOUNDARIES... AND WEAK SHORTWAVES WILL COMBINE FOR ANOTHER ROUND OF CONVECTION. LAST NIGHTS STORMS HAVE JUST RECENTLY DIED OUT BUT AS OF EARLY AFTERNOON DAVIS MOUNTAINS ALREADY LOOKING RIGHT FOR FIRING. CLOUD COVER FROM LAST NIGHTS CONVECTION HELPED TO HOLD DOWN TEMPS THROUGH THE MORNING... BUT ONCE THE SUN BROKE THROUGH TEMPS HAVE BEEN QUICKLY ON THE RISE. MODELS SHOW INCREASING MID CLOUDS OVERNIGHT WITH STORMS SO SHOULD BE ANOTHER WARM NIGHT. THE MODELS DID A GOOD JOB DEVELOPING THE PRECIP LAST NIGHT AS FAR AS LOCATION AND LOOK SIMILAR TODAY AS THEY DEVELOP STORMS OVER THE HIGHER ELEVATIONS OUT WEST THIS AFTERNOON AND SPREAD THEM EASTWARD THROUGH THE EVENING. WEAK SHORTWAVES ROLLING AROUND THE RIDGE WILL HELP DEVELOP THESE STORMS AND CONTINUE THEM OVERNIGHT. SURFACE DEWPOINTS IN THE 50S TO LOWER 60S AS LOW LEVEL MOISTURE ONLY MODERATE... THE LAST MEASURED PRECIP AT MAF WAS 0.92 ON JUNE 3RD. RADAR SHOWED A BOUNDARY MOVING NORTH THROUGH ANDREWS COUNTY AROUND NOON AND THIS COULD BECOME A FOCUS FOR LATER STORM DEVELOPMENT. ALSO SATELLITE SHOWS A MCV FROM LAST NIGHTS STORMS SPINNING OVER THE SOUTH PLAINS... THIS COULD INFLUENCE THE AREA IF IT DRIFTS SOUTH BUT APPEARS TO BE MOVING LITTLE. .LONG TERM... NORTHELY FLOW ALOFT CONTINUES THROUGH SUNDAY WITH SHORTWAVES DROPPING SOUTH ON THE EAST SIDE OF UPPER RIDGE ESTENDING FROM NORTHERN MEXICO INTO NEW MEXICO. ETA AND GFS BOTH DEPICT A SLIGHTLY STRONGER DISTURBANCE DROPPING THROUGH THE SOUTH PLAINS TO THE PERMIAN BASIN SUNDAY AFTERNOON. ETA IS PARTICULARLY STRONG WITH THIS FEATURE...DEVELOPING SIGNIFICANT LIFT AND PRECIPITATION PARTICULARLY AS IT DROPS SOUTH OF THE PERMIAN BASIN DURNIG MAXIMUM HEATING. HAVE PLAYED UP POPS AND QPF MAINLY OVER THE SOUTHERN CWA AND MOUNTAIN AREAS...WHERE UPSLOPE FLOW WILL CONTRIBUTE TO LIFT. BEYOND SUNDAY...MEDIUM RANGE MODELS CONSISTENT IN BUILDING UPPER HIGH IN THE WEST INTO THE FOUR CORNERS AREA...RESULTING IN A SHIFT TO NORTHEAST FLOW ALOFT. MOIST EASTERLY COMPONENT TO LOW LEVEL WILL FAVOR ISOLATED TO SCATTERED MOUNTAIN CONVECTION THROUGH NEXT WEEK. NORTHEAST STEERING FLOW SHOULD KEEP MOST PRECIPITATION OUT OF THE PLAINS. THE FLY IN THE OINTMENT IS A WEAK COLD FRONT OR SURFACE TROUGH THAT SINKS INTO THE FORECAST AREA WEDNESDAY... WHICH COULD PROVIDE A FOCUS FOR A LITTLE MORE CONVECTION IN THE PLAINS FOR THE SECOND HALF OF NEXT WEEK. FOR NOW...FORECAST WILL DOWNPLAY THAT POSSIBILITY. AN ADDITIONAL FACTOR THAT COMES INTO PLAY LATE IN THE FORECAST CYCLE IS THE POTENTIAL EFFECT OF DENNIS REMNANTS. MODELS HAVE INCONSISTENTLY SHOWN THE NORTHEAST PROGRESS OF DENNIS BEING HALTED BY A RIDGE BUILDING NORTH OF THE SYSTEM. THOUGH RETROGRADING OF THE REMNANT UPPER LOW OF THE STORM AS FAR AS WEST TEXAS IS NOT REAL LIKELY...IT WILL BE SOMETHING TO WATCH FOR IN THE EXTENDED. RETROGRESSION OF THE UPPER HIGH TO THE FOUR CORNERS AREA AND SOUTHEAST LOW LEVEL FLOW SHOULD KEEP TEMPERATURES NEAR OR POSSIBLY SLIGHTLY BELOW NORMALS THROUGH THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 95 74 96 / 30 30 30 10 CARLSBAD NM 70 96 73 97 / 40 20 30 20 DRYDEN TX 75 99 77 100 / 30 30 40 10 FORT STOCKTON TX 73 95 75 96 / 30 30 40 10 GUADALUPE PASS TX 69 87 72 88 / 40 20 30 30 HOBBS NM 70 96 73 97 / 40 20 30 10 MARFA TX 62 92 64 93 / 30 30 30 30 MIDLAND INTL AIRPORT TX 72 95 74 96 / 30 30 30 10 ODESSA TX 72 97 74 98 / 30 30 30 10 WINK TX 73 101 74 102 / 30 30 40 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 72/05
Hazardous weather outlook, Jul 9, 1:34 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 134 PM CDT SAT JUL 9 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101834- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 134 PM CDT SAT JUL 9 2005 (1234 PM MDT SAT JUL 9 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA. THE BEST CHANCE FOR STORM DEVELOPMENT WILL BE OVER SOUTHEASTERN NEW MEXICO DOWN THROUGH THE DAVIS MOUNTAINS... WITH THE PROBABILITY DECREASING EASTWARD. STORMS THAT DEVELOP MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. THESE STORMS ARE EXPECTED TO LAST THROUGH THE OVERNIGHT PERIOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... BY THIS EVENING...SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE MOUNTAINS AND ADJACENT PLAINS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:21 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 39 min |
| Jul 8, 9:46 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 44 min |
| Jul 8, 10:12 PM CDT | Tornado Warning | MAF | Winkler | 26 min |
| Jul 8, 10:27 PM CDT | Severe Thunderstorm Warning | MAF | Crane | 48 min |
| Jul 8, 11:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 51 min |
| Jul 9, 12:03 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 42 min |
| Jul 9, 12:47 AM CDT | Severe Thunderstorm Warning | MAF | Ector | 43 min |
| Jul 9, 5:10 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 50 min |
| Jul 9, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.